Skip to content
Omnikalc

Neonatal Infant Pain Scale (NIPS)

Score procedural pain in newborns, preterm or term, from facial expression, cry, breathing, arms, legs and state of arousal.

Updated on
Your inputs

Results

NIPS score (0 to 7)

4

3 to 4: moderate pain; comfort measures and consider analgesia

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

The Neonatal Infant Pain Scale (NIPS) was developed by Joy Lawrence and colleagues at the Children’s Hospital of Eastern Ontario and published in 1993. It assesses procedural pain in newborns, preterm and full-term, using six behaviors that a nurse can observe at the bedside, for example during a heel prick, an injection or the insertion of a line.

The six items

Item 0 1 2
Facial expression relaxed grimace —
Cry none whimper vigorous cry
Breathing pattern relaxed change in breathing —
Arms relaxed or restrained flexed or extended —
Legs relaxed or restrained flexed or extended —
State of arousal sleeping or awake and calm fussy —

The total runs from 0 to 7. For an intubated baby, a silent cry shown by obvious mouth and facial movement is scored as a cry.

Reading the score

  • 0 to 2: no pain or mild discomfort.
  • 3 to 4: moderate pain; use comfort measures such as swaddling, facilitated tucking, non-nutritive sucking, oral sucrose or breastfeeding when allowed, and consider analgesia.
  • Over 4: severe pain; treat and reassess.

Units set their own thresholds and protocols, and pain is reassessed after each intervention.

How to score

Observe the baby for about one minute before the procedure, during it and after it. Score each item on what you see in that period, then add the points. Comparing the scores before and after a comfort measure shows whether it worked.

Example

A baby who grimaces (1), whimpers (1), breathes faster (1) and is fussy (1) but keeps relaxed arms and legs scores 4: moderate pain.

Limits

  • Very preterm or sick babies may show few behaviors even when in pain, so a low score is not proof of comfort.
  • Sedation and muscle relaxants blunt the response.
  • NIPS is meant for short procedures. For longer or postoperative pain, other tools such as CRIES or the EDIN scale are often used, and for older babies and toddlers, FLACC.

Frequently asked questions

What is the NIPS score range?

From 0 to 7; only the cry item can score 2.

What NIPS score means pain?

3 to 4 is moderate pain and above 4 is severe pain.

Can NIPS be used in preterm babies?

Yes, it was designed for preterm and full-term newborns.

How do you score cry in an intubated baby?

A silent cry seen as obvious mouth and facial movement is scored as a cry.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.